Topic: Questions for the end of the road

This question is directed to any of you travellers who have had experience with the end stages of cc. My sister is now running a low grade fever and it is almost certainly her stents. She is not a candidate for cleaning or replacing at this point. The question is what happens if my parents decide not to give antibiotics. The reason for this train of thought is that her nausea and vomitting is very poorly controlled. (This is not for lack of trying; the hospice team has been great. She reacts terribly to almost every anti nausea, anti anxiety, sedative drug they have tried). When she is on antibiotics, her vomitting accelerates considerably. So that's the question-what is the likely course of events should they not give antibiotics. Another related question is if anyone has heard of this adverse reaction (hallucinations, screaming, extreme agitation) to psychotropic drugs and what did work in the end. Thank you all in advance, Belle.

Re: Questions for the end of the road

Belle,

I have no idea about the effect of not giving antibiotics, my mom's hospice nurse said that toward the end she would start to run a fever at some point and that it would peak at about 103 but he didn't say what other effects that might have on her.

I feel so bad for you about the vomiting. My mother had some explosive vomiting last weekend, we never saw it coming, and when I called the hospice nurse she said it would be like that until the end and I didn't think I could handle that, it was pretty much all bile, almost black in color. The worst part was that my Mom was too weak to even care that she had vomited this vile stuff all over herself. She still has 2 tubes and we decided to hook drainage bags up to them again, one tube is loose but still somewhat functional and both bags began to fill, one with lighter fluid and the other with darker fluid. The vomiting stopped but we don't know if it was the drainage bags or the compazine we gave her but we stopped the compazine about 3 days ago and the vomiting has not returned.

What psychotropic drugs have been tried for her? Are they giving her Lorazepam/Ativan for anxiety, restlessness?

Patty

Re: Questions for the end of the road

Dear Belle,
I have been following your sister's story and I am so sorry for all that you, your sister and your parents are going through. it seems to me your sister has an adverse reaction to many drugs, and that is making her suffer. Whatever you choose to do is the right decision, but if there is no hope left, I would opt to not give her antibiotics if it will be traumatic for her. At this point, it seems the goal is just to keep her comfortable, and antibiotics may not do this, from what you said.

My mother was on antibiotics for an infection at the end, and I broke her out of the hospital and stopped antibiotics because it was beating down her spirit to be there and we just let nature take its course, at hospice at home. She died two weeks later. We can never be sure if the infection killed her or the cc, but it really doesn't matter - it would have been a matter of days or hours, the disease was so advanced. I'm just telling you this so you don't feel guilty if you choose not to use antibiotics - and if you DO choose them, that's fine, too. Each case is different and whatever you choose is done out of love and respect for your sister.

My heart goes out to you and I wish you all the best,
Joyce

Re: Questions for the end of the road

Belle, vomiting is a one of the worst experiences with this cancer, toward the end of life.  As I had mentioned before it is relentless and most likely cannot be controlled with any medication.  At this time, the physicians treating my husband ordered heavier doses of sedation which the Hospice nurses administered. 
My heart is with you in this trying time.
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Questions for the end of the road

Patty,
I am glad for you to have mentioned the drainage bags as I believe it to be the reason for your Mom's diminished vomiting.  We had contemplated a G-tubing when my husband's vomiting increased however, waited too long to give the surgeon the o.k. allowing too much time to pass therefore, the procedure could not be implemented.  One, if not the only regret I have when looking back at the decisions made by us.
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Questions for the end of the road

Marion,

My mom had a total of 3 tubes and when she was doing better the drainage bags were removed and they were capped. One tube was removed and she desperately wanted the other 2 to come out but I am so glad the surgeon did not do that, I think they have been her saving grace these past few days.

Patty

Re: Questions for the end of the road

Patty, I so much agree with you.  By draining the bile, externally, your Mom was given the comfort of not having to vomit.  May it be related to motility or, blockage or, any other reason, the body will expel the fluid.  Although, many CC patients do not suffer from extreme vomiting it is those who do suffer from it who will find relief through tubing. 
Marion
.

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Questions for the end of the road

Thank you Marion and Patty. At this time, she has stents, not tubes. When they were put in we had hoped that she would have more time and that the internal draining would enable her to return to her group home... Unfortunately, that never came to be and now she is basically sleeping and vomitting in 15 minute intervals. What is so frustrating is that the hospice drs. feel that sedation is the way to go but she has had such terrible reactions to everything tried (including Lorazepam, ativan...) The dr really doesn't want to put her on phenobarbitol because that will just put her in a deep deep sleep and it's a last ditch measure. So for now we plod on taking turns caring for my poor sister. (Good thing that we are a large family with many of us rotating to help out.) Thank you again to all of you friends, Belle